Kansas, 2024

Damaging Winds in Kansas, July 3 to 4, 2024

July 3 to 4, 2024 · NWS ICT · 32 events in 10 counties and zones

Storms tracked out of northwest Kansas and southwest Nebraska during the early evening hours of Wednesday July 3rd and moved into central Kansas around 11 pm. The line of storms accelerated southeast and produced a large swath of damaging winds as they tracked southeast through the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Storms tracked out of northwest Kansas and southwest Nebraska during the early evening hours of Wednesday July 3rd and moved into central Kansas around 11 pm. The line of storms accelerated southeast and produced a large swath of damaging winds as they tracked southeast through the overnight hours.

There were multiple reports of 70 mph winds with the Salina Airport recording an 82 mph wind gust with a mesonet in McPherson county reporting a 76 mph gust. Unfortunately there were 3 injuries and one fatality on Wilson Lake in Russell county when a number of campers were rolled by the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 3, 5:41 PM CST, 4 hours 51 minutes earlier. Its key messages:

  • Scattered to numerous thunderstorms this evening and tonight. Best severe wind potential will be over central Kansas, best heavy rainfall and flooding potential will be over southeast Kansas.
  • Isolated to scattered strong to severe storms possible Thursday afternoon-evening, mainly along and southeast of the Kansas Turnpike.
  • Next chances for thunderstorms Saturday through Sunday night.
  • Seasonable to seasonably cool temperatures expected the next 7-10 days.
Area forecast discussion, Jul 3, 5:41 PM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
641 PM CDT Wed Jul 3 2024

.KEY MESSAGES...

- Scattered to numerous thunderstorms this evening and tonight.
  Best severe wind potential will be over central Kansas, best
  heavy rainfall and flooding potential will be over southeast
  Kansas.

- Isolated to scattered strong to severe storms possible
  Thursday afternoon-evening, mainly along and southeast of the
  Kansas Turnpike.

- Next chances for thunderstorms Saturday through Sunday night.

- Seasonable to seasonably cool temperatures expected the next
  7-10 days.

&&

.DISCUSSION...
Issued at 323 PM CDT Wed Jul 3 2024

THIS AFTERNOON--EARLY EVENING...Currently, widespread showers with a
few embedded claps of thunder are impacting the region, within a
region of rich mid-level moisture and mid-level warm advection ahead
of an approaching upper trough. While much of this activity will
contain relatively light rainfall rates, some localized enhancement
is likely within some of the more robust convection, supporting
potentially localized minor flooding.

THIS EVENING--EARLY THURSDAY...As the evening progresses, thinking
there'll be an uptick in thunderstorm chances/coverage, ahead of the
approaching upper trough. There will be two areas we'll be
monitoring...the first will be thunderstorms rolling east off the
High Plains emanating from a lee trough, and the 2nd will be gradual
thunderstorm development over central and eastern Kansas, as a
strengthening low-level jet impinges on a stalled frontal zone to
the south. Poor lapse rates should keep large hail potential low,
although decent deep layer shear could support a few storms with
marginally severe hail. Additionally, the stronger cells could
produce locally severe wind gusts, especially associated with the
activity rolling east off the High Plains, closest to better DCAPE
values.

Probably the greatest concern later this evening through early
Thursday will be locally intense rainfall rates and flooding
potential, especially over southeast Kansas. Ingredients appear to
be coming together for a relatively narrow swath of very heavy
rainfall, aided by a deep monsoonal moisture fetch and associated
very high precipitable waters, an east-west oriented 850mb
baroclinic zone, and favorable jet dynamics in the right entrance
region. Consequently, issued a Flood Watch for Greenwood and Elk
counties on east. Short-range guidance suggests these locations have
the highest probability of seeing those training cells and very
heavy rainfall, where localized amounts of 2-4+ inches are possible.

THURSDAY AFTERNOON--EVENING...Thinking the focus for isolated to
scattered thunderstorms will be generally along and southeast of the
KS Turnpike, as a strong cold front slices southeast through the
region. The primary threats will be hail and wind, along with
locally heavy rainfall.

SATURDAY--SUNDAY NIGHT...Thunderstorm chances increase across the
region, as a seasonably strong upper trough approaches from the
northwest, along with an associated frontal zone. Thinking the
greatest threats will be severe wind, marginally severe hail, and
locally heavy rainfall.

TEMPERATURES...With upper troughing dominating the picture across
portions of the central and eastern CONUS, thinking temperatures the
next 7-10 days will be mostly seasonable to even seasonably cool,
with forecast high temperatures in the 80s to low 90s, and overnight
lows in the 60s to low 70s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 636 PM CDT Wed Jul 3 2024

Main concern will be the thunderstorm development later in the
TAF period. For the most part, VFR and MVFR conditions are
expected for the first few hours. By 05Z, thunderstorms will
begin to enter the region with KRSL and KGBD the first
terminals to likely see thunderstorm activity. KSLN, KHUT and
KICT will follow a few hours later. KCNU is the exception this
evening and will likely see on and off thunderstorm activity.
KRSL and KSLN are the most likely terminals to see higher winds
with 40Kt winds possible for a brief period of time from 05Z and
08Z tonight. By 10Z, all terminals are expected to be clear of
any thunderstorms with KCNU likely to be last terminal to clear.
After 10Z, VFR conditions will return for the remainder of the
TAF period.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for KSZ070>072-094>096.

&&

DISCUSSION...ADK
AVIATION...ELM
Hazardous weather outlook, Jul 3, 3:01 PM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
401 PM CDT Wed Jul 3 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
401 PM CDT Wed Jul 3 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected to gradually
increase this evening and overnight across central and eastern
Kansas. The strongest activity will be capable of 60 mph winds, pea
to dime size hail, and areas of very heavy rainfall, which may
produce localized flooding. The greatest potential for this
localized flooding will be over southeast Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms are possible Thursday afternoon
and evening, mainly along and southeast of the Kansas Turnpike. A
few of the strongest storms may be capable of large hail and
damaging winds, along with locally heavy rainfall.

Heat indices around 105 degrees are possible Thursday afternoon
across far southern and southeast Kansas.

Chances for showers and thunderstorms increase across the region
Saturday through early Monday. Stay tuned as we refine severe
weather chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Jul 3, 10:32 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1132 PM CDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     Tstm Wnd Gst     Russell                 38.89N 98.86W
07/03/2024  M68 MPH          Russell            KS   Trained Spotter

&&

Baerg

The radar

The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 3, 10:32 PM CST to 10:33 PM CST
Where
Russell County, 0.88 mi NW of Russell
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.890, -98.860

Thunderstorm Wind, Russell

When
July 3, 10:33 PM CST to 10:34 PM CST
Where
Russell County, 0.54 mi E of (Rsl)russell Muni Ar
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.810

Thunderstorm Wind, Russell

When
July 3, 10:34 PM CST to 10:35 PM CST
Where
Russell County, 2.82 mi N of Bunker Hill
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.910, -98.670

Thunderstorm Wind, Russell

When
July 3, 10:45 PM CST to 10:47 PM CST
Where
Russell County, 1.07 mi W of Wilson Lake
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.930, -98.570

Multiple campers were blown over throughout the state park at Wilson Lake with debris spreading all over. Three people were transported to the hospital with injuries, and one person was found deceased.

Thunderstorm Wind, Ellsworth

When
July 3, 10:51 PM CST to 10:52 PM CST
Where
Ellsworth County, 3.3 mi ESE of Wilson
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.810, -98.410

Thunderstorm Wind, Lincoln

When
July 3, 10:58 PM CST to 10:59 PM CST
Where
Lincoln County, 2.97 mi SSE of Sylvan Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.980, -98.360

Trained spotter reported an estimated gust of 70 mph.

Thunderstorm Wind, Ellsworth

When
July 3, 11:00 PM CST to 11:01 PM CST
Where
Ellsworth County, 0.88 mi NE of Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.740, -98.220

Trained spotter reported an estimated 60 mph wind gust with an eight inch tree limb down.

Thunderstorm Wind, Ellsworth

When
July 3, 11:05 PM CST to 11:06 PM CST
Where
Ellsworth County, 4.28 mi NNW of Kanopolis
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.780, -98.170

Public reported via social media of a home with part of the roof blown off five miles northeast of Ellsworth KS. Tree limbs were reported down in Ellsworth KS. Time was estimated by radar.

Thunderstorm Wind, Ellsworth

When
July 3, 11:08 PM CST to 11:09 PM CST
Where
Ellsworth County, 7.1 mi NNE of Kanopolis
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.820, -98.120

Trained spotter reported an estimated wind gust of 70 mph with 0.85 inches of rain in 15 minutes.

Thunderstorm Wind, Ellsworth

When
July 3, 11:14 PM CST to 11:15 PM CST
Where
Ellsworth County, 0.54 mi W of Carneiro
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.730, -98.040

Thunderstorm Wind, Ellsworth

When
July 3, 11:33 PM CST to 11:34 PM CST
Where
Ellsworth County, 4.26 mi SE of Kanapolis Res
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.610, -97.970

Public reported an estimated wind speed of 70 mph.

Thunderstorm Wind, Saline

When
July 3, 11:33 PM CST to 11:34 PM CST
Where
Saline County, 1.38 mi S of (Sln)salina Muni Arp
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.780, -97.650

Thunderstorm Wind, Rice

When
July 3, 11:35 PM CST to 11:36 PM CST
Where
Rice County, 1.77 mi WSW of Little River
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.390, -98.050

Thunderstorm Wind, Saline

When
July 3, 11:38 PM CST to 11:39 PM CST
Where
Saline County, 1.38 mi S of (Sln)salina Muni Arp
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
38.780, -97.650

Thunderstorm Wind, Rice

When
July 3, 11:42 PM CST to 11:43 PM CST
Where
Rice County, 1.48 mi NNW of Saxman
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.300, -98.130

Thunderstorm Wind, McPherson

When
July 3, 11:43 PM CST to 11:44 PM CST
Where
McPherson County, 0.88 mi SW of Lindsborg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.570, -97.680

Public reported an estimated wind speed of 60 mph with four to five inch limbs down.

Thunderstorm Wind, McPherson

When
July 3, 11:51 PM CST to 11:52 PM CST
Where
McPherson County, 3.32 mi ENE of Mc Pherson
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.380, -97.610

Trained spotter reported an estimated wind gust of 75 mph.

Thunderstorm Wind, McPherson

When
July 3, 11:52 PM CST to 11:53 PM CST
Where
McPherson County, Lindsborg
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
38.580, -97.670

Public reported a measured wind gust of 69 mph.

Thunderstorm Wind, McPherson

When
July 3, 11:55 PM CST to 11:56 PM CST
Where
McPherson County, 0.88 mi NW of Mc Pherson Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.360, -97.690

Thunderstorm Wind, McPherson

When
July 3, 11:57 PM CST to 11:58 PM CST
Where
McPherson County, 5.3 mi SSW of Elyria
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.210, -97.660

Thunderstorm Wind, McPherson

When
July 4, 12:00 AM CST to 12:01 AM CST
Where
McPherson County, Inman
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.230, -97.770

Thunderstorm Wind, McPherson

When
July 4, 12:04 AM CST to 12:05 AM CST
Where
McPherson County, 1.08 mi W of Canton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.380, -97.440

Thunderstorm Wind, McPherson

When
July 4, 12:05 AM CST to 12:06 AM CST
Where
McPherson County, 0.88 mi SE of Mc Pherson
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
38.360, -97.660

Thunderstorm Wind, McPherson

When
July 4, 12:09 AM CST to 12:10 AM CST
Where
McPherson County, 6.01 mi E of Elyria
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
38.290, -97.510

Thunderstorm Wind, McPherson

When
July 4, 12:09 AM CST to 12:10 AM CST
Where
McPherson County, 1.08 mi W of Canton
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.380, -97.440

Thunderstorm Wind, Reno

When
July 4, 12:09 AM CST to 12:10 AM CST
Where
Reno County, 4.28 mi SE of Partridge
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.930, -98.020

Thunderstorm Wind, Marion

When
July 4, 12:13 AM CST to 12:14 AM CST
Where
Marion County, 3.5 mi S of Durham
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.430, -97.230

Thunderstorm Wind, Reno

When
July 4, 12:15 AM CST to 12:16 AM CST
Where
Reno County, 0.54 mi E of (Hut)hutchinson Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.860

Thunderstorm Wind, Marion

When
July 4, 12:25 AM CST to 12:26 AM CST
Where
Marion County, 0.88 mi SW of Hillsboro
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.340, -97.210

Thunderstorm Wind, Harvey

When
July 4, 12:42 AM CST to 12:43 AM CST
Where
Harvey County, 1.09 mi W of Newton
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.050, -97.370

Public reported a large tree uprooted.

Thunderstorm Wind, Harvey

When
July 4, 12:59 AM CST to 1:00 AM CST
Where
Harvey County, 0.55 mi E of Sedgwick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.920, -97.420

Trained spotter reported an estimated wind gust of 60 mph.

Thunderstorm Wind, Sedgwick

When
July 4, 1:00 AM CST to 1:01 AM CST
Where
Sedgwick County, 2.58 mi ENE of Maize
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.790, -97.430

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Russell2024-07-0364MaleCampingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193824, 1193825, 1193826, 1189332, 1193827, 1193828, 1193829, 1193822, 1193830, 1193831, 1193832, 1193833, 1193834, 1193835, 1193836, 1193837, 1193838, 1193839, 1193840, 1193841, 1193842, 1193843, 1193844, 1193845, 1193846, 1193847, 1193848, 1193849, 1193850, 1193823, 1193851, 1193852.